Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Burlington, VT

May 31, 20175 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2017, 3:14 PM EDT for 5 counties in Vermont. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 3:14 PM EDT (19:14 UTC)
Expired
May 31, 2017, 4:00 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 50 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:29 PM EDTTSTM WND DMGRichmond, VTTREES DOWN ON WIRES IN RICHMOND
May 31, 3:30 PM EDTTSTM WND DMG1 E Duxbury, VTTREE DOWN ALONG I-89 PER VT STATE POLICE. TIME ESTIMATED
May 31, 3:30 PM EDTTSTM WND DMG1 Ese Duxbury, VTPOWERLINE DOWN AND BLOWN TRANSFORMER. REPORT FROM VT STATE POLICE. TIME ESTIMATED.
May 31, 3:40 PM EDTTSTM WND DMG1 Nw Stowe, VTTREES DOWN ALONG ROUTE 108 NEAR TOWN FARM LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS51 KBTV 311914
SVRBTV
VTC001-007-011-015-023-312000-
/O.NEW.KBTV.SV.W.0014.170531T1914Z-170531T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
314 PM EDT WED MAY 31 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Lamoille County in northwestern Vermont...
  Central Addison County in central Vermont...
  Eastern Chittenden County in northwestern Vermont...
  Washington County in central Vermont...
  South central Franklin County in northwestern Vermont...

* Until 400 PM EDT

* At 314 PM EDT, severe thunderstorms were located along a line
  extending from near Waterville to Starksboro to near Waltham,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Barre, Middlebury, Montpelier, Vergennes, Morrisville, Johnson
  Village, Calais, Weybridge, Cambridge, Waterbury Village,
  Websterville, Lincoln, Hyde Park, New Haven, Worcester, Middlesex,
  Granville, Belvidere Center, Marshfield and Cabot Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
      4441 7222 4430 7232 4421 7237 4422 7242
      4413 7244 4416 7259 4402 7268 4403 7274
      4387 7286 4390 7288 4389 7291 4407 7341
      4425 7308 4479 7284
TIME...MOT...LOC 1914Z 290DEG 31KT 4470 7279 4423 7300 4410 7324 

HAIL...1.00IN
WIND...60MPH
 
$$

JMG
2 follow-up statements
167 
WWUS51 KBTV 311944
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
344 PM EDT WED MAY 31 2017

VTC011-311953-
/O.CAN.KBTV.SV.W.0014.000000T0000Z-170531T2000Z/
Franklin VT-
344 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central, southern, northeastern and northwestern Vermont.

LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
      4441 7222 4430 7232 4421 7237 4422 7242
      4413 7244 4416 7259 4402 7268 4403 7274
      4387 7286 4390 7288 4389 7291 4404 7331
      4425 7308 4476 7267
TIME...MOT...LOC 1943Z 290DEG 31KT 4462 7247 4415 7269 4402 7293 

$$

VTC001-007-015-023-312000-
/O.CON.KBTV.SV.W.0014.000000T0000Z-170531T2000Z/
Lamoille VT-Addison VT-Chittenden VT-Washington VT-
344 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR LAMOILLE...CENTRAL ADDISON...SOUTHEASTERN CHITTENDEN AND
WASHINGTON COUNTIES...

At 343 PM EDT, a broken line of strong to locally severe 
thunderstorms were located along a line extending from North Wolcott 
to Northfield to near Ripton, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Barre, Middlebury, Montpelier, Morrisville, Johnson Village, Calais,
Weybridge, Waterbury Village, Websterville, Lincoln, Hyde Park, New
Haven, Worcester, Middlesex, Granville, Marshfield, Cabot Village,
Hancock, Ripton and Morrisville Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
      4441 7222 4430 7232 4421 7237 4422 7242
      4413 7244 4416 7259 4402 7268 4403 7274
      4387 7286 4390 7288 4389 7291 4404 7331
      4425 7308 4476 7267
TIME...MOT...LOC 1943Z 290DEG 31KT 4462 7247 4415 7269 4402 7293 

HAIL...0.88IN
WIND...60MPH
 
$$

JMG
327 
WWUS51 KBTV 311956
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
356 PM EDT WED MAY 31 2017

VTC001-007-015-023-312005-
/O.EXP.KBTV.SV.W.0014.000000T0000Z-170531T2000Z/
Lamoille VT-Addison VT-Chittenden VT-Washington VT-
356 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR LAMOILLE...CENTRAL ADDISON...
SOUTHEASTERN CHITTENDEN AND WASHINGTON COUNTIES WILL EXPIRE AT 400 PM
EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central, southern, northeastern and northwestern Vermont.

LAT...LON 4471 7243 4463 7248 4459 7237 4451 7243
      4441 7222 4430 7232 4421 7237 4422 7242
      4413 7244 4416 7259 4402 7268 4403 7274
      4387 7286 4390 7288 4389 7291 4404 7331
      4425 7308 4476 7267
TIME...MOT...LOC 1955Z 290DEG 31KT 4458 7234 4411 7256 4399 7280 

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:23 PM EDT, 51 minutes earlier.

Area forecast discussion, May 31, 2:23 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
223 PM EDT Wed May 31 2017

.SYNOPSIS...
A large upper level low pressure system with several weak
disturbances will bring scattered thunderstorms this
afternoon ending this evening. A few thunderstorms could
contain hail and strong gusty winds, along with dangerous cloud-
to-ground lightning. Shower activity will be more limited
Thursday and Friday as drier low- level air moves in from the
west, with showers mainly confined to the northern mountains.
Temperatures will be near to slightly below normal through the
next 3 to 5 days.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 222 PM EDT Wednesday...A severe thunderstorm watch is in
effect until 9 pm.

Thunderstorms have developed in northern NY and extreme NW VT
early this afternoon and are expected to move to the east
through the early evening hours. A few storms will have hail up
to 1.5" diameter and wind gusts over 60 mph.

Deep-layer south to southwest flow will prevail across the
North Country, driven largely by cyclonic flow regime around
broad mid-tropospheric low centered southwest of James Bay. The
mean SW flow in 500-300mb layer remains 70-80kts from the Ohio
Valley newd across NY/VT. RAP shows widespread sfc- 6km shear
values of 40-50kts from BTV south and east this afternoon. We
have had boundary layer destabilization with partly sunny
conditions leading to SBCAPE values of 1000-2000 J/kg in the
Champlain Valley (per latest RAP). Storms moving into the
Champlain Valley now will roll ewd at 30-35kt across the
Champlain Valley and the remainder of Vermont during the
afternoon hrs. Shear magnitude/vectors are sufficient for
organized updrafts, and expect numerous mergers leading to
multicellular clusters with possible small-scale bows. A few
storms will likely reach severe limits, especially from the
Champlain Valley ewd. Bulk of severe activity should coincide
with peak daytime heating, mainly 18-22Z before shifting ewd
into NH. Highs today generally in the low-mid 70s. Will again
see some breezy conditions with moderately strong p-gradient in
place, with gusts to 30 mph expected in the Champlain Valley,
and swly gusts to 30 mph in the St. Lawrence Valley.

Should see conditions relatively quiet tonight, with just a
chance of some lingering/isold -SHRA overnight. Will see a bit
of a westerly wind shift with some lowering of 2-m dewpoints
into the mid-upr 40s overnight. Combined with continued W-SW
winds 5-10 mph and boundary layer winds over 20 knots, not
anticipating much in the way of fog. Overnight lows generally
in the upr 40s to lower 50s.

Thursday should be a drier day overall with dewpoints falling
thru the 40s. May see a bit of shallow instability and fair
weather cumulus leading to isold showers along the intl
border/nrn mtns during the aftn hrs, as mid-level low rotates
ewd across Quebec. Have accounted for this with low PoPs
(20-30%) along the nrn border. Temperatures will be a bit cooler
than expected highs on Wednesday, generally 62-67F across nrn
NY, and in the 65-70F range for the valleys of VT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Wednesday...Energy with the upper level trough
will be tracking through the North Country during the overnight
hours so some isolated showers can't be ruled out overnight. The
showers should be concentrated in the higher terrain as we sit
in northwest flow. Those mountain showers will continue into
the afternoon as flow remains cyclonic heading into the weekend.
Cold air advection will bring below normal temps on Friday as
850mb temps drop to near 0C. This supports temps in the upper
50s to low 60s for highs on Friday and lows in the low to mid
40s Thursday night and in the mid to upper 40s Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 AM EDT Wednesday...Heading into the weekend expect
mostly quiet conditions on Saturday as high pressure builds in
briefly. Temps should be fairly seasonable in the upper 60s
during the day with lows overnight in the upper 40s to near 50.
Then as we come out of the weekend and robust upper level low
pressure system will bring widespread showers to the region
Sunday night into Monday morning. We should get a brief lull
sometime during the evening Monday before a secondary shot of
energy brings additional showers on Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday....Mainly VFR through the period except
locally MVFR/IFR in and near thunderstorms lasting about an
hour sometime between 18z- 23Z and mainly from PBG-BTV south and
east. A few storms will be strong to severe with hail up to
1.5" and strong gusty winds up to 50kts, but confidence not high
enough to include in any particular terminal. Brief heavy
rainfall is also possible. Highest tstm threat time at BTV will
be 19-21Z, and will include threat of cloud- to- ground
lightning. Winds generally S around 10kts, except 10-15kts with
gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS.

Could be some lower clouds early Thursday just after sunrise as
fair weather cumulus starts to develop.

Outlook...

Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR/MVFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for south winds 15-25kts,
increasing to 20-30kt this afternoon. This will build waves to
2-4 feet by this afternoon, highest across the north end of the
broad lake. Will likely see winds continue from the south
15-25kts through at least the first half of tonight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos/Sisson
NEAR TERM...Banacos/JMG/Sisson
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Banacos/Sisson
MARINE...Team BTV
Hazardous weather outlook, May 31, 3:16 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EDT Wed May 31 2017

NYZ028>031-034-035-VTZ001>012-016>019-010730-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop near the northern
Adirondacks early this afternoon, before tracking eastward across the
Champlain Valley and the remainder of central and eastern Vermont
during the mid to late afternoon hours. A few strong to severe
thunderstorms are expected to develop, containing hail, strong winds,
and brief heavy downpours. Dangerous cloud-to-ground lightning, of
course, is always a threat with thunderstorms as well.

Those with outdoor plans this afternoon into early this evening are
advised to stay tuned to the latest forecasts and possible warning
information as the day progresses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-010730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
316 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for the St. Lawrence Valley of northern
New York.

.DAY ONE...Today and Tonight.

There is a slight chance of thunderstorms across the St. Lawrence
Valley, mainly late this morning into early this afternoon. The
stronger thunderstorm activity is expected to remain east of the
area, but brief heavy downpours and dangerous cloud-to-ground
lightning is possible with any thunderstorms that do develop in the
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BANACOS

In the hours before

Local storm report, May 31, 2:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 ESE PERU              44.56N  73.45W
05/31/2017  M0.50 INCH       CLINTON            NY   COCORAHS

&&

EVENT NUMBER BTV1701933

NASH
Local storm report, May 31, 2:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CUMBERLAND HEAD         44.72N  73.40W
05/31/2017  E0.88 INCH       CLINTON            NY   PUBLIC

            MEDIA RELAYED REPORT OF DIME TO NICKEL SIZE HAIL ON
            FERRY BETWEEN CUMBERLAND HEAD AND GRAND ISLE

&&

EVENT NUMBER BTV1701934

NASH
Local storm report, May 31, 3:02 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             BURLINGTON              44.48N  73.21W
05/31/2017  E0.25 INCH       CHITTENDEN         VT   EMERGENCY MNGR

            PEA SIZE AT UNIV VERMONT

&&

EVENT NUMBER BTV1701935

NASH
Local storm report, May 31, 3:07 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             SWANTON                 44.92N  73.12W
05/31/2017  E0.25 INCH       FRANKLIN           VT   PUBLIC

            REPORT RELAYED VIA MEDIA. TIME ESTIMATED

&&

EVENT NUMBER BTV1701937

NASH
Local storm report, May 31, 3:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MALLETTS BAY            44.55N  73.23W
05/31/2017  E0.25 INCH       CHITTENDEN         VT   PUBLIC

            REPORT RELAYED BY MEDIA

&&

EVENT NUMBER BTV1701938

NASH
Local storm report, May 31, 3:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             COLCHESTER              44.54N  73.15W
05/31/2017  E0.75 INCH       CHITTENDEN         VT   PUBLIC

            MOSTLY DIME TO NICKLE SIZE. COUPLE OF QUARTER SIZE HAIL
            STONES. ON BLAKELY RD

&&

EVENT NUMBER BTV1701939

NASH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:05 PM EDTSpecial Weather StatementBTVFranklin40 min
May 31, 2:30 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle45 min
May 31, 3:35 PM EDTSpecial Weather StatementBTVRutland40 min
May 31, 3:46 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland44 min
May 31, 4:05 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orleans, Washington40 min
May 31, 4:48 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex27 min
May 31, 5:12 PM EDTSevere Thunderstorm WarningBTVOrange, Windsor33 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.